Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 111, NWS Lincoln, IL

August 24, 1997Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 24, 1997, 6:21 PM CDT for Sangamon County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 1997, 6:21 PM CDT (23:21 UTC)
Expired
Aug 24, 1997, 7:00 PM CDT
In force
39 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1997-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1997-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 242321 RRA
SVRSPI
ILC167-250000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
621 PM CDT SUN AUG 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  SANGAMON COUNTY IN CENTRAL ILLINOIS

* UNTIL 700 PM CDT
 
* SOME LOCATIONS AFFECTED
  CANTRALL
  SPRINGFIELD
  CHATHAM

* AT 620 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES NORTHWEST OF SPRINGFIELD NEAR
  ATHENS...MOVING SOUTHEAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

GEELHART/BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 2:01 AM CDT, 16 hours 20 minutes earlier.

Area forecast discussion, Aug 24, 2:01 AM CDT, 16 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 AM CDT SUN AUG 24 1997

CRNT CONVECTION ON THE WAIN AS LEAVING BEST AREA OF THTE ADV AND MOIST
CONVERGENCE.  THIS REFLECTED IN SAT LOOPS AS TOPS WARMING AND COOLERST
TOPS IN ERN IA WHERE STORMS DUMPING HVY RAIN AND POSSIBLE TRAINING.
MDLS SEEM TO VERIFY WELL WITH CRNT SIT AND HANDLE FCST TRENDS IN
SIMILAR FASHION.  GREATEST CHC FOR PCPN WILL BE NORTH OF WARM FRONT
WHERE BEST THTE ADV AND UP LVL DYNAMICS EXIST.  HOWEVER CRNT CONVECTION
WILL PROBABLY PUT DOWN BNDRYS THAT WILL INTERACT WITH A MORE MOIST AND
UNSTABLE AIRMASS FCSTD TO ADVECT INTO NRN IL AND CNTRL IL THIS AFTN
INTO TONIGHT.  PLUS FRONT FROM SRN MN INTO S.D. SHOULD ALSO MAKE ITS
WAY INTO STATE TON ADDING TO THE CHCS OF STORMS.  WILL RECOMMEND CHC
FOR TRWS THIS AFTN AND INTO TON OVR ALL OF CWA.  LIKE DY1 SINCE MDLS
FCST MDT CAPE...HELICITY AND SHEAR OVR AREA THIS AFTN AND TONIGHT
COMBINING WITH DWPTS AROUND 70.  FRONT WILL STALL OVR AREA AS IT
BECOMES PARALLEL TO FLOW BY TOM MORN.  THIS WILL GIVE PLACE FOR MORE
CONVECTION TO FIRE INTO TUE.

FWC CLOSE TO CRNT TEMPS AND SINCE BLV CLOUDS WILL BREAK UP TO ALLOW FOR
SOME HEATING...WILL STICK W/ CRNT FCST HIGHS: FOR TDY.  CRNT FCSTD LOWS
TON LOOK GOOD AS FRONT SHOULD PUSH SOUTH OF MOST OF CWA AND TEMPS
BEHIND FRONT ARE SAME AS AHEAD OF FRONT.

PIA  82/61  34
SPI  83/63  34
DEC  82/62  34
CMI  81/62  34
LWV  84/64  24

AUTEN

In the hours before

Special weather statement, Aug 24, 5:57 PM CDT, 24 minutes before
ILZ027-029-031-037-038-250100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
557 PM CDT SUN AUG 24 1997

...PART OF THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM
WATCH NUMBER 715:

KNOX...PEORIA...TAZEWELL...MCLEAN...AND WOODFORD.

THE POTENTIAL FOR SEVERE WEATHER THIS EVENING HAS SHIFTED TO THE
SOUTH OF THESE COUNTIES.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 10:35 AM CDTSevere Thunderstorm WarningILXMacon25 min
Aug 24, 12:32 PM CDTSevere Thunderstorm WarningILXDouglas28 min
Aug 24, 12:48 PM CDTSevere Thunderstorm WarningILXColes27 min
Aug 24, 1:17 PM CDTSevere Thunderstorm WarningILXStark43 min
Aug 24, 1:26 PM CDTSevere Thunderstorm WarningILXClark, Coles, Edgar49 min
Aug 24, 1:52 PM CDTSevere Thunderstorm WarningILXWoodford38 min
Aug 24, 2:04 PM CDTSevere Thunderstorm WarningILXPeoria41 min
Aug 24, 2:51 PM CDTTornado WarningILXLogan, Tazewell39 min
Aug 24, 3:17 PM CDTSevere Thunderstorm WarningILXTazewell43 min
Aug 24, 3:27 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean48 min
Aug 24, 3:54 PM CDTSevere Thunderstorm WarningILXMacon36 min
Aug 24, 4:09 PM CDTTornado WarningILXLogan51 min
Aug 24, 4:24 PM CDTTornado WarningILXChristian, Macon, Shelby36 min
Aug 24, 5:01 PM CDTSevere Thunderstorm WarningILXChristian, Shelby44 min
Aug 24, 5:25 PM CDTTornado WarningILXMason, Menard35 min
Aug 24, 5:28 PM CDTSevere Thunderstorm WarningILXChampaign32 min
Aug 24, 6:06 PM CDTSevere Thunderstorm WarningILXMason, Menard39 min
Aug 24, 6:51 PM CDTSevere Thunderstorm WarningILXCass, Mason, Menard39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.